What is hypo diabetes?
A hypo is sometimes referred to as hypoglycaemia. When your blood sugar or glucose level is below the normal range, you have hypoglycaemia. Glucose functions as your body's primary source of fuel. Diabetes therapy and hypoglycaemia often go with one another. However, a wide range of ailments and therapies, many of which are rare, can cause low blood sugar in persons without diabetes.
The possible early symptoms of hypo diabetes
These are the signs and symptoms of hypoglycaemia if blood sugar levels get too low:
- Looking pale
- Hunger or nausea
- An irregular or fast heartbeat
- Irritability or anxiety
- Difficulty concentrating
- Dizziness or light-headedness
- Lips, tongue, or cheek tingling or numbness
Signs and Symptoms of worsening hypoglycaemia
- Confusion, unusual behaviour, or both, such as the inability to complete routine tasks
- Loss of coordination
- Slurred speech
- Blurred vision or tunnel vision
- Nightmares, if asleep
When to see a doctor
Your brain may stop working as it should if your blood glucose level is very low, you should seek immediate treatment and medical help if you:
- Lose consciousness
- Have a seizure
Severe hypo can have dangerous risk factors and needs to be treated right away.
How common is low blood glucose?
People with type 1 diabetes and those with type 2 diabetes who inject insulin or other diabetic medications frequently experience low blood glucose levels. Four out of five participants with type 1 diabetes and approximately nearly half of those with type 2 diabetes reported having a low blood sugar incident at least once over the course of a four-week period in a major global study of adults with diabetes who use insulin.
Less frequently, people experience extremely low blood sugar, in which blood glucose level drops so low that self-care is impossible. Every year, 2 in 100 persons with diabetes who take insulin or other diabetic medications that assist the pancreas in releasing insulin into the blood may have a dramatic drop in blood sugar levels.
What are the possible causes of hypo diabetes?
You can reduce the frequency of hypos by recognizing their causes. Although the causes of hypos aren't always known, several factors increase their probability. Insulin and other medications that aid in the release of insulin into the bloodstream may have the side effect of lowering blood glucose levels. You can lower your blood glucose level by taking these.
Low blood sugar can result from two different types of diabetes medications.
- Sulfonylureas which boost insulin over several hours and are often administered once or twice daily
- Meglitinides which are taken before meals to encourage a quick rise in insulin
Additionally, the following could reduce your blood sugar levels too:
- Missing or delaying a snack or meal. Low blood glucose can also result from continuing to take medications that lower glucose levels while fasting for a procedure or for other reasons.
- Not having enough carbohydrates. Not getting enough carbohydrates from food or drink (carbs). Your digestive system converts sugars and starches into glucose when you consume foods or drinks that are high in carbs. After that, glucose enters your system, increasing your blood glucose level. Your blood glucose level may fall below the recommended range if you don't consume enough carbohydrates, skip meals, or delay eating altogether.
- Doing a lot of exercises without reducing your insulin dose. Your blood glucose level can be lowered by engaging in more physical activity than you usually do for up to 24 hours after the activity.
- Insulin Consumption. Taking more insulin or certain diabetes medication than you need.
- Drinking alcohol on an empty stomach. Alcohol makes it more difficult for your body to maintain a constant blood glucose level, especially if you haven't had any recent meals. Additionally, drinking alcohol can prevent you from experiencing low blood sugar initial signs, which can cause more serious problems.
You may be more prone to have a hypo if you use insulin or some other diabetic treatments. If you're unsure whether the medication you're taking is likely to result in hypoglycemia, consult your diabetes care team.
How to prevent hypo diabetes?
The following activities may assist you in avoiding low blood glucose levels if you take insulin or other medications that lower blood glucose.
- Do not skip or delay meals.
Ensure that your regular diet consists of meals, snacks, and beverages with an adequate amount of carbs to assist maintain your blood glucose level within the desired range. Bring a supply of fast-acting carbohydrates with you, such as fruit juice or glucose tablets. Additionally, it's safer to eat something when drinking alcohol. Keep your glucagon injection kit close by at all times if you have one.
- Work with your doctor or healthcare team
How to check your blood glucose level should be discussed with your doctor or medical staff. The use of a blood glucose meter is the most popular method for doing this. A continuous glucose monitor (CGM) can be an excellent choice if you frequently experience low blood sugar or have hypoglycemia unawareness. Your blood glucose level is regularly measured by the CGM, and if it falls outside of your target range, an alarm may be set off.
Be careful when engaging in physical activity. Blood glucose levels can be lowered both during and for hours following intense exercise. In order to prevent low blood glucose, you might need to check your blood sugar levels before, during, and after physical exercise and modify your medication or carbohydrate intake. For instance, having a snack of carbohydrates before working out can assist to lower the likelihood of a hypo.
- Use glucose gel
Some diabetic medications slowly reduce the processing of carbs to prevent excessively high blood glucose levels after meals. You must immediately take glucose pills or glucose gel if you experience low blood sugar while taking these medications. Other forms of carbohydrate consumption won't enough increase your blood sugar levels.
If you experience nocturnal hypoglycaemia when blood sugar levels go too low while you're sleeping, eat a carbohydrate snack, like toast. Discuss how to help prevent low blood sugar levels with your diabetes care providers if you frequently experience them.
Possible causes of Hypoglycaemia without diabetes
People without diabetes are substantially less likely to experience hypoglycaemia. Some causes include:
Hypoglycaemia can happen if you accidentally consume someone else's oral diabetic medication. Other medications pose the risk of causing hypoglycaemia, especially in patients who are young or have kidney problems. Quinine, a medication used to treat malaria, is one example.
- Drinking too much alcohol
Drinking excessive amounts of liquids without eating can hinder the liver in delivering glucose from its glycogen reserves into the bloodstream. Hypoglycaemia might be the outcome.
- Some critical illnesses.
Severe infections, kidney failure, major heart disease, and liver conditions including severe cirrhosis or hepatitis can all cause hypoglycaemia. Kidney issues might also make it difficult for your body to properly eliminate medicines. Taking too many blood sugar-lowering medications may have an effect on glucose levels.
- Long-term starvation
Hunger and malnutrition can result in hypoglycaemia because when you will not eat enough, your body burns through the glycogen stores it needs to make glucose. Anorexia nervosa is a type of eating disorder that can cause hypoglycaemia and long-term malnutrition.
- Too much Insulin production
If your pancreas generates excessive amounts of insulin as a result of an unusual pancreatic tumour known as an insulinoma, you may experience reactive hypoglycaemia. Other malignancies can also result in an overproduction of insulin-like molecules. The unusual cells in the pancreas can release too much insulin, which results in hypoglycaemia.
- Serious problems with hormones
Certain pituitary and adrenal glands illnesses can result in low amounts of certain hormones that regulate glucose production or metabolism. A child who lacks enough growth hormone may experience hypoglycaemia.
It can lead to:
1. Dizziness and weakness
4. Motor vehicle accidents
5. Greater risk of dementia in older adults
Hypoglycemia unawareness and diabetes blood test kit
A blood sugar meter must be used for blood sugar testing. The meter detects the level of sugar in a tiny amount of blood, typically from the tip of your finger, that you apply to a temporary test strip. A blood sugar meter is still required even if you use a CGM to calibrate it every day.
Hypoglycemia unawareness can develop over time as a result of recurrent hypoglycemic episodes. The possibility of severe, potentially fatal hypoglycemia increases when these happen quickly.
Your healthcare practitioner may change your therapy, raise your blood sugar level objectives, and suggest blood glucose awareness training if you have diabetes, recurrent episodes of hypoglycemia, and hypoglycemia unawareness.
Episodes of low blood sugar are unpleasant and even terrifying if you have diabetes. You might be afraid of hypoglycemia and thus avoid taking insulin. This may cause diabetes to become unmanageable. Discuss your fears with your healthcare practitioner, and don't alter the dosage of your diabetes medication without first consulting them.
Our Diabetes Blood Test home kit can assess your blood glucose levels by the simple finger prick method.
Learn more about diabetes here.
Plus get the inside scoop on our latest content and updates in our monthly newsletter.